Journal of Statistical Physics

, Volume 45, Issue 5–6, pp 905–920 | Cite as

Microscopic selection principle for a diffusion-reaction equation

  • M. Bramson
  • P. Calderoni
  • A. De Masi
  • P. Ferrari
  • J. Lebowitz
  • R. H. Schonmann


We consider a model of stochastically interacting particles on ℤ, where each site is assumed to be empty or occupied by at most one particle. Particles jump to each empty neighboring site with rateγ/2 and also create new particles with rate 1/2 at these sites. We show that as seen from the rightmost particle, this process has precisely one invariant distribution. The average velocity of this particle V(γ) then satisfiesγ−1/2V(γ)→\(\sqrt 2 \) asγ→∞. This limit corresponds to that of the macroscopic density obtained by rescaling lengths by a factorγ1/2 and lettingγ→∞. This density solves the reaction-diffusion equation\(u_t = \tfrac{1}{2}u_{xx} + u(1 - u)\), and under Heaviside initial data converges to a traveling wave moving at the same rate\(\sqrt 2 \).

Key words

Diffusion-reaction equation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. De Masi, N. Ianiro, A. Pellegrinotti, and E. Presutti, A survey of the hydrodynamical behavior of many particle systems, inStudies in Statistical Mechanics, Vol. II, J. L. Lebowitz and E. W. Montroll, eds. (North-Holland, Amsterdam, 1984).Google Scholar
  2. 2.
    E. Presutti, Collective Phenomena in Stochastic Particle Systems, Proceedings, BiBOS Conference—Bielefeld.Google Scholar
  3. 3.
    H. Spohn, Equilibrium fluctuation for some stochastic particle systems, inStatistical Physics and Dynamical Systems, J. Fritz, A. Jaffe, and D. Szàsz, eds. (Birkhäuser, Boston, 1985).Google Scholar
  4. 4.
    J. Fritz, The Euler equation for the stochastic dynamics of a one-dimensional continuous spin system, Preprint (1986).Google Scholar
  5. 5.
    A. De Masi, P. Ferrari, and J. Lebowitz, Rigorous derivation of reaction-diffusion equation with fluctuations,Phys. Rev. Lett. 35:19 (1985).Google Scholar
  6. 6.
    A. De Masi, P. Ferrari, and J. Lebowitz, Reaction-diffusion equations for interacting particle systems,J. Stat. Phys 44:589 (1986).Google Scholar
  7. 7.
    R. A. Fisher, The advance of advantageous genes,Ann. Eugenics 7:355–369 (1937).Google Scholar
  8. 8.
    D. G. Aronson and H. F. Weinberger, Non linear diffusion in population genetics, combustion and nerve propagation, inPartial Differential Equations and Related Topics, J. Goldstein, ed. (Lecture Notes in Mathematics, No. 446, Springer, New York).Google Scholar
  9. 9.
    A. Kolmogorov, I. Petrovskii, and N. Piscounov, Etudes de l'équations de la diffusion avec croissance de la quantité de matière et son application a un problème biologique,Bull. Univ. Mosc. Ser. Int. A 1(6):1–25.Google Scholar
  10. 10.
    M. Bramson,Convergence of Solutions of the Kolmogorov Equation to Travelling Waves, Memoirs American Mathematical Society 285.Google Scholar
  11. 11.
    H. P. McKean, Application of Brownian Motion to the Equation of Kolmogorov-Petrovskii-Piscounov,Commun. Pure Appl. Math. XXVIII:323–331.Google Scholar
  12. 12.
    E. Ben Jacob, H. Brand, G. Dee, L. Kramer, and I. S. Langer, Pattern propagation in nonlinear dissipative systems,Physica 14D:348 (1985).Google Scholar
  13. 13.
    A. R. Kerstein, Computational study of propagating fronts in a lattice-gas model,J. Stat. Phys., this issue, preceding paper.Google Scholar
  14. 14.
    L. M. Liggett,Interacting Particle Systems (Springer-Verlag, 1985).Google Scholar
  15. 15.
    D. Griffeath,Additive and Cancellative Interacting Particle Systems (Springer Lecture Notes in Mathematics, 724).Google Scholar
  16. 16.
    R. Durrett, Oriented percolation in two dimensions,Ann. Prob. 12:999 (1984).Google Scholar
  17. 17.
    M. Bramson, Maximal displacement of branching Brownian motion,Commun. Pure Appl. Math. 31:531–581.Google Scholar
  18. 18.
    J. S. Langer, in Proceedings of the 1986 Les Houche summer school.Google Scholar
  19. 19.
    J. P. Eckman, in Proceedings of the 1986 Les Houche summer school.Google Scholar

Copyright information

© Plenum Publishing Corporation 1986

Authors and Affiliations

  • M. Bramson
    • 1
  • P. Calderoni
    • 2
  • A. De Masi
    • 2
  • P. Ferrari
    • 2
  • J. Lebowitz
    • 2
  • R. H. Schonmann
    • 2
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolis
  2. 2.Department of MathematicsRutgers UniversityNew Brunswick

Personalised recommendations